The Annals of Probability

Structure of optimal martingale transport plans in general dimensions

Nassif Ghoussoub, Young-Heon Kim, and Tongseok Lim

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Given two probability measures $\mu$ and $\nu$ in “convex order” on $\mathbb{R}^{d}$, we study the profile of one-step martingale plans $\pi$ on $\mathbb{R}^{d}\times\mathbb{R}^{d}$ that optimize the expected value of the modulus of their increment among all martingales having $\mu$ and $\nu$ as marginals. While there is a great deal of results for the real line (i.e., when $d=1$), much less is known in the richer and more delicate higher-dimensional case that we tackle in this paper. We show that many structural results can be obtained, provided the initial measure $\mu$ is absolutely continuous with respect to the Lebesgue measure. One such a property is that $\mu$-almost every $x$ in $\mathbb{R}^{d}$ is transported by the optimal martingale plan into a probability measure $\pi_{x}$ concentrated on the extreme points of the closed convex hull of its support. This will be established for the distance cost $c(x,y)=\vert x-y\vert $ in the two-dimensional case, and also for any $d\geq3$ as long as the marginals are in “subharmonic order.” In some cases, $\pi_{x}$ is supported on the vertices of a $k(x)$-dimensional polytope, such as when the target measure is discrete. Duality plays a crucial role in our approach, even though, in contrast to standard optimal transports, the dual extremal problem may not be attained in general. We show however that “martingale supporting” Borel subsets of $\mathbb{R}^{d}\times\mathbb{R}^{d}$ can be decomposed into a collection of mutually disjoint components by means of a “convex paving” of the source space, in such a way that when the martingale is optimal for a general cost function, each of the components then supports a restricted optimal martingale transport whose dual problem is attained. This decomposition is used to obtain structural results in cases where global duality is not attained. On the other hand, it shows that certain “optimal martingale supporting” Borel sets can be viewed as higher-dimensional versions of Nikodym-type sets. The paper focuses on the distance cost, but much of the results hold for general Lipschitz cost functions.

Article information

Ann. Probab., Volume 47, Number 1 (2019), 109-164.

Received: April 2017
Revised: February 2018
First available in Project Euclid: 13 December 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 49N15: Duality theory 60G42: Martingales with discrete parameter
Secondary: 52A40: Inequalities and extremum problems

Optimal transport martingale Choquet boundary duality convex paving


Ghoussoub, Nassif; Kim, Young-Heon; Lim, Tongseok. Structure of optimal martingale transport plans in general dimensions. Ann. Probab. 47 (2019), no. 1, 109--164. doi:10.1214/18-AOP1258.

Export citation


  • [1] Ambrosio, L., Kirchheim, B. and Pratelli, A. (2004). Existence of optimal transport maps for crystalline norms. Duke Math. J. 125 207–241.
  • [2] Beiglböck, M., Cox, A. M. G. and Huesmann, M. (2017). Optimal transport and Skorokhod embedding. Invent. Math. 208 327–400.
  • [3] Beiglböck, M., Henry-Labordère, P. and Penkner, F. (2013). Model-independent bounds for option prices—a mass transport approach. Finance Stoch. 17 477–501.
  • [4] Beiglböck, M., Henry-Labordère, P. and Touzi, N. (2017). Monotone martingale transport plans and Skorokhod embedding. Stochastic Process. Appl. 127 3005–3013.
  • [5] Beiglböck, M. and Juillet, N. (2016). On a problem of optimal transport under marginal martingale constraints. Ann. Probab. 44 42–106.
  • [6] Bianchini, S. and Cavalletti, F. (2013). The Monge problem for distance cost in geodesic spaces. Comm. Math. Phys. 318 615–673.
  • [7] Brenier, Y. (1991). Polar factorization and monotone rearrangement of vector-valued functions. Comm. Pure Appl. Math. 44 375–417.
  • [8] Choquet, G. (1959). Forme abstraite du téorème de capacitabilité. Ann. Inst. Fourier (Grenoble) 9 83–89.
  • [9] De March, H. and Touzi, N. (2017). Irreducible convex paving for decomposition of multi-dimensional martingale transport plans. Arxiv preprint.
  • [10] Dolinsky, Y. and Soner, H. M. (2014). Martingale optimal transport and robust hedging in continuous time. Probab. Theory Related Fields 160 391–427.
  • [11] Dolinsky, Y. and Soner, H. M. (2015). Martingale optimal transport in the Skorokhod space. Stochastic Process. Appl. 125 3893–3931.
  • [12] Eckhoff, J. (1993). Helly, Radon, and Carathéodory type theorems. In Handbook of Convex Geometry, Vol. A, B 389–448. North-Holland, Amsterdam.
  • [13] Falkner, N. (1981). The distribution of Brownian motion in $\mathbf{R}^{n}$ at a natural stopping time. Adv. Math. 40 97–127.
  • [14] Galichon, A., Henry-Labordère, P. and Touzi, N. (2014). A stochastic control approach to no-arbitrage bounds given marginals, with an application to lookback options. Ann. Appl. Probab. 24 312–336.
  • [15] Gangbo, W. and McCann, R. J. (1996). The geometry of optimal transportation. Acta Math. 177 113–161.
  • [16] Ghoussoub, N., Kim, Y.-H. and Lim, T. (2017). Optimal Brownian Stopping between radially symmetric marginals in general dimensions. Arxiv preprint.
  • [17] Hobson, D. (2011). The Skorokhod embedding problem and model-independent bounds for option prices. In Paris-Princeton Lectures on Mathematical Finance 2010. Lecture Notes in Math. 2003 267–318. Springer, Berlin.
  • [18] Hobson, D. and Klimmek, M. (2015). Robust price bounds for the forward starting straddle. Finance Stoch. 19 189–214.
  • [19] Hobson, D. and Neuberger, A. (2012). Robust bounds for forward start options. Math. Finance 22 31–56.
  • [20] Komlós, J. (1967). A generalization of a problem of Steinhaus. Acta Math. Acad. Sci. Hung. 18 217–229.
  • [21] Lim, T. (2016). Optimal martingale transport between radially symmetric marginals in general dimensions. Arxiv preprint.
  • [22] Monge, G. (1781). Mémoire sur la théorie des déblais et des remblais. Histoire de L’académie Royale des Sciences de Paris.
  • [23] Obłój, J. (2004). The Skorokhod embedding problem and its offspring. Probab. Surv. 1 321–392.
  • [24] Obłój, J. and Siorpaes, P. (2017). Structure of martingale transports in finite dimensions. Arxiv preprints.
  • [25] Rockafellar, R. T. (1966). Characterization of the subdifferentials of convex functions. Pacific J. Math. 17 497–510.
  • [26] Rüschendorf, L. and Rachev, S. T. (1990). A characterization of random variables with minimum $L^{2}$-distance. J. Multivariate Anal. 32 48–54.
  • [27] Strassen, V. (1965). The existence of probability measures with given marginals. Ann. Math. Stat. 36 423–439.
  • [28] Villani, C. (2003). Topics in Optimal Transportation. Graduate Studies in Mathematics 58. Amer. Math. Soc., Providence, RI.
  • [29] Villani, C. (2009). Optimal Transport. Old and New. Grundlehren der Mathematischen Wissenschaften 338. Springer, Berlin.
  • [30] Zaev, D. A. (2015). On the Monge–Kantorovich problem with additional linear constraints. Mathematical Notes 98 725–741.